Texas, 2024High Wind in Texas, February 3, 2024
February 3, 2024 · NWS EPZ · 2 events in 2 counties and zones
An upper low was moving onto the Colorado Plains with a 160 knot jet moving across southern New Mexico and far west Texas. Gusty west to northwest winds occurred over El Paso and Hudspeth counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving onto the Colorado Plains with a 160 knot jet moving across southern New Mexico and far west Texas. Gusty west to northwest winds occurred over El Paso and Hudspeth counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 3, 4:38 AM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Feb 3, 4:38 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
438 AM MST Sat Feb 3 2024
...New AVIATION...
.SYNOPSIS...
Issued at 127 AM MST Sat Feb 3 2024
A very windy day is in store for Saturday with winds of 30 to 40
mph expected for most areas. Some blowing dust is possible across
far west Texas this afternoon. Except for lingering breeziness
tomorrow, quiet weather and rebounding temperatures are forecast
into Tuesday. The next system arrives on Wednesday, bringing
breezy winds and precipitation chances, including mountain snow.
&&
.DISCUSSION...
Issued at 127 AM MST Sat Feb 3 2024
A few light rain showers are lingering on the backside of the
passing trough early this morning, but we are pretty much done
with precip. Dry conditions should prevail through the day except
for isolated snow flurries in the Gila this morning due to some
wrap-around moisture.
A strong lee cyclone has developed in NE NM overnight underneath
the upper low, setting up for a very windy day for most areas. A
10+ mb difference in pressure across the CWA this afternoon makes
for a strong gradient and brisk low-level winds. 700mb winds near
50kts are expected with near 40kts at 850mb, while the jet stream
winds hold around 150kts along the Int'l border. Luckily,
yesterday's frontal passage will limit our ability to mix down
some of those strong winds from aloft. Still, 30 to 40 mph
sustained winds are forecast across much of the area, a bit higher
out east closer to the surface low as it moves into the TX
Panhandle. The only change to the wind products in this forecast
package will be adding in zone 428 as a Wind Advisory. Blowing
dust doesn't look to be much of a threat since we did get
measurable rain in most areas yesterday and the wind direction
(290 degrees) isn't ideal. Patchy BLDU has been kept in the
weather grids for far west TX in the afternoon and evening which
aligns well with what the dust models show. The winds stay
elevated through tonight, especially further east.
As the surface low lifts well away from us on Sunday, lighter
winds take over with lingering breeziness out east during the day.
A shortwave ridge takes over early in the week, allowing
temperatures to rebound to near and above normal by Tuesday.
Monday looks like a gorgeous day with seasonal temps, fair skies,
and light winds. On Tuesday, the ridge shifts to the east, making
way for our next system that arrives for the middle of the week.
This storm looks pretty similar to the current one, albeit with
less wind. A Pacific front moves through on Wednesday, bringing a
chance of lowland rain and mountain snow. Most of the moisture
seems to stay north of our area through Thursday, but the
mountains could still see light to moderate snowfall. It is much
too early to speculate on specific amounts, but as of now this
system doesn't look significant in terms of snowfall. Breezy winds
look like a good bet with this storm, most likely on Wednesday,
but not very comparable to today's expected wind. The end of the
workweek is modeled to be pretty nice outside of lingering breezes
on Thursday as zonal flow returns. Another system looks to push
through next weekend with the potential for increasing winds yet
again. Below normal temperatures return later in the week behind
the midweek system.
&&
.AVIATION...
(12Z TAFS)
Issued at 431 AM MST Sat Feb 3 2024
Strong W winds are expected for much of the forecast period.
Modest winds are ongoing for KTCS and KDMN, but occasional gusts
are forecast early this AM. Gusts near 40kts are expected to
develop by late morning for all terminals, continuing through the
afternoon. Winds remain elevated into the overnight before
subsiding late in the period. BLDU is a possibility for KELP in
the PM, but not confident enough to add to their TAF. No VIS
reductions are expected elsewhere. Other than FEW mid clouds this
AM, mainly SKC should prevail.
&&
.FIRE WEATHER...
Issued at 127 AM MST Sat Feb 3 2024
For today, elevated to near-critical fire weather conditions are
forecast. Strong winds are expected this afternoon, but relative
humidities will not be very close to critical levels, although FWZ
112 will be near 20 percent in spots. 20 foot winds of 25 to 35
mph are forecast from the west today. Fuels are quite moist with
ERCs below the 25th percentile. For the rest of the period, fire
weather concerns remain low. Some elevated conditions are possible
in eastern areas on Sunday due to lingering breeziness and drier
air. Dry conditions are expected until midweek when the next
system moves through, bringing decent moisture. Lowland rain and
mountain snow are possible Tuesday night through Wednesday.
Breezier winds are also expected Wednesday and Thursday with this
system. Temperatures will be cool this weekend, rebounding by
Tuesday to above normal. Cooler conditions return later in the
week.
Min RHs will be 20-35% in the lowlands today, then 15-30%; 30-55%
in the mountains today, then 25-40%. Vent rates will be mostly
excellent today, then poor to good.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 58 37 62 38 / 0 0 0 0
Sierra Blanca 51 31 56 32 / 10 0 0 0
Las Cruces 54 31 59 34 / 0 0 0 0
Alamogordo 56 29 57 31 / 10 0 0 0
Cloudcroft 31 18 34 23 / 10 0 0 0
Truth or Consequences 56 31 60 34 / 0 0 0 0
Silver City 41 26 49 32 / 30 0 0 0
Deming 52 28 60 31 / 10 0 0 0
Lordsburg 51 27 56 31 / 20 0 0 0
West El Paso Metro 55 35 61 38 / 0 0 0 0
Dell City 56 32 62 29 / 0 0 0 0
Fort Hancock 58 35 63 33 / 10 0 0 0
Loma Linda 49 31 54 34 / 0 0 0 0
Fabens 57 36 62 35 / 0 0 0 0
Santa Teresa 54 31 60 33 / 0 0 0 0
White Sands HQ 56 36 60 38 / 10 0 0 0
Jornada Range 56 28 60 31 / 0 0 0 0
Hatch 58 28 63 30 / 0 0 0 0
Columbus 54 34 61 34 / 0 0 0 0
Orogrande 56 29 57 32 / 10 0 0 0
Mayhill 44 26 52 27 / 10 0 0 0
Mescalero 42 22 47 25 / 10 0 0 0
Timberon 42 22 47 24 / 10 0 0 0
Winston 48 26 56 27 / 0 0 0 0
Hillsboro 51 27 58 32 / 0 0 0 0
Spaceport 56 28 59 30 / 0 0 0 0
Lake Roberts 42 22 52 28 / 10 0 0 0
Hurley 46 25 54 29 / 10 0 0 0
Cliff 50 26 58 30 / 20 0 0 0
Mule Creek 45 27 52 32 / 20 0 0 0
Faywood 46 27 56 32 / 10 0 0 0
Animas 53 27 58 31 / 10 0 0 0
Hachita 52 28 58 32 / 0 0 0 0
Antelope Wells 52 29 60 32 / 0 0 0 0
Cloverdale 46 29 54 36 / 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 10 AM this morning to 10 PM MST this evening
for TXZ418-423-424.
High Wind Warning from 10 AM this morning to 10 PM MST this
evening for TXZ419>422.
NM...Wind Advisory from 10 AM this morning to 10 PM MST this evening
for NMZ403>405-407>411-425-426-428.
High Wind Warning from 10 AM this morning to 10 PM MST this
evening for NMZ414>417-427-429.
Wind Advisory until 10 AM MST this morning for NMZ415-416.
&&
FORECASTER...39-AronsonHazardous weather outlook, Feb 3, 6:04 AM MST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
604 AM MST Sat Feb 3 2024
NMZ401-403>411-414>417-425>429-TXZ418>424-041315-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
604 AM MST Sat Feb 3 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Strong west winds with sustained speeds of 30 to 40 mph and peak
gusts up to 65 mph in the afternoon. Wind damage to outdoor
objects is possible. Travel may be hazardous, especially for high
profile vehicles. The strongest winds will occur over mountain
passes and along east slopes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered lowland rain and mountain snow showers Wednesday and
Thursday may create slick roads in some places. Roadways may
become snow covered for elevations above 7000 feet AGL.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay any reports of wind damage to
the National Weather Service.
Dennhardt
High Wind, Eastern/Central El Paso County
- When
- February 3, 8:00 AM MST to 9:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The El Paso Airport ASOS recorded a peak gust of 62 mph. A mesonet site on South Franklin Peak recorded a gust of 58 mph.
High Wind, Salt Basin
- When
- February 3, 10:00 AM MST to 2:00 PM MST
- Where
- Salt Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
A West Texas Mesonet site in Dell City recorded a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in California, February 3 to 4, 20241 death · 1 injured · $80 · 89 kt wind · 26 events
- Damaging Winds and Heavy Rain in American Samoa, February 3, 2024$395,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 202451 kt wind · 18 events
- Strong Wind in Mississippi, February 3, 2024$20,000 · 1 event
- Heavy Rain in Kansas, February 3 to 4, 202410 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 20247 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 20246 events
- Heavy Snow and Winter Weather in Idaho, February 3 to 6, 20246 events
- Flash Flooding in Louisiana, February 3, 20246 events
- Winter Storm in Wyoming, February 3 to 4, 20245 events
- High Wind in Texas, February 3, 202456 kt wind · 5 events
- Dense Fog in Montana, February 3, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162677, 1162678.